Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 84, NWS Mobile, AL

April 15, 1999Butler County, Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 15, 1999, 4:47 AM CDT for Butler County, Crenshaw County, Alabama. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 1999, 4:47 AM CDT (09:47 UTC)
Expired
Apr 15, 1999, 5:45 AM CDT
In force
58 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Butler County, AL, Crenshaw County, AL

The radar

The Ft Rucker radar (KEOX), 103 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 12:00 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1999-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1999-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2269 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
501 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMOB 150948 RRA
SVRMOB
ALC013-041-151045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
447 AM CDT THU APR 15 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTHERN ALABAMA
  CRENSHAW COUNTY IN SOUTHERN ALABAMA

* UNTIL 545 AM CDT

* AT 442 AM CDT... DOPPLER RADAR DETECTED A CLUSTER OF SEVERE
THUNDERSTORMS OVER CENTRAL BUTLER COUNTY NEAR GREENVILLE MOVING
NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH THE VICINITY OF -
  HIGHLAND HOME BY 515 AM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:05 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 15, 3:05 AM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
305 AM CDT THU APR 15 1999

ETA ONCE AGAIN DOING A GOOD JOB AS PATTERN PRETTY MUCH EVOLVED AS
14/00Z PACKAGE ADVERTISED (AT LEAST FOR WX PATTERN DOWN HERE).
BETTER HELICITY FIELDS HAVE SET UP ACRS NRN INTERIOR FCST AREA.
STORMS HAVE SHOWN A SLIGHT WEAKENING PAST HOUR N OF MOBILE...HOWEVER
STILL GETTING DECENT BUT SOMETIMES SHALLOW MIDLVL ROTATIONS IN NRN
ZONES.  HAVE HAD A FEW WIND DAMAGE REPORTS (REFBHMLSRMOB).  88D VAD
WIND PROFILES HAVE BECOME MORE UNIDIRECTIONAL ALG THE ALABAMA
COAST...LOOKING AT VAD WINDS DOWNSTREAM ACRS SRN AL INDICATE SHEAR
STILL PRESENT.  TORNADO WATCH BOX CONTINUES THRU 6 AM FOR NRN FCST
ZONES.

IN THE SHORT TERM...EXPECT BNDRY CURRENTLY ALG A LIT-LCH LINE TO MAKE
ITS WAY ACRS FCST AREA NEXT 18 HRS SHOVING THE SHALLOW MSTR LYR TO
THE E.  WLY FLOW THRU 36 HRS IN WAKE OF FNT.  QUESTION IS STRENGTH OF
WINDS NEXT 2 PDS...IT WILL BE FAIRLY STRONG TODAY BUT TOMORROW MODELS
ARE BACKING SPEEDS OFF A BIT.  SFC LOW NEAR LIT ATTM PROGGED TO MOVE
TO NR PAH BY 18Z.  AS LOW MOVES NEWD GRADIENT HERE ALG THE GLF COAST
WL RELAX A BIT BY LATE TONIGHT AND DONT THINK WINDS TOMORROW WL BE AS
STRONG (BUT STILL GUSTY FM W).  MOS GUIDANCES WAY COOLER FOR TOMORROW
AND REALLY HAVE NO GOOD EVIDENCE TO ARGUE AGAINST IT RIGHT NOW.
WILL GO LOWER THAN MOS POPS BEYOND 2ND PD.

OVER THE COASTAL WATERS...SMALL CRAFT ADVSYS TODAY WITH 7 FT
SEAS...SLY WINDS 25 T>O 30 KTS BCMG WLY AFTER FROPA.  WLY FLOW
TOMORROW 15 TO 20 KTS WITH SEAS DIMINISHING.

MOB 79/52/70/45 42--  PNS 81/55/70/50 42--
DTS 81/55/71/50 42--  GZH 79/47/68/44 42-- 05

In the hours before

Local storm report, Apr 15, 2:14 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
213 AM CST THU APR 15 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 AM    GILBERTOWN                AL   WIND DAMAGE
04/15/99   CHOCTAW                        MANY TREES AND POWER LINES
                                          DOWN.  TREES ON 3 HOUSES.
                                          ROOF AND WINDOW DAMAGE.
                                          NO INJURIES REPORTED.

0125 AM    SILAS                     AL   WIND DAMAGE
04/15/99   CHOCTAW                        TREES AND POWER LINES DOWN
                                          ALONG COUNTY ROAD 21 AND
                                          STATE ROAD 17.  ROADS
                                          BLOCKED.
Special weather statement, Apr 15, 2:56 AM CDT, 1 hour 51 minutes before
MSZ067-075-076-079-150815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
256 AM CDT THU APR 15 1999

AT 256 AM CDT...THE TORNADO WATCH FOR THE FOLLOWING COUNTIES IN
SOUTHEAST MISSISSIPPI...PERRY...WAYNE...GREENE AND GEORGE HAS
BEEN CANCELLED.
Special weather statement, Apr 15, 2:56 AM CDT, 1 hour 51 minutes before
MSZ067-075-076-079-150815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
256 AM CDT THU APR 15 1999

AT 256 AM CDT...THE TORNADO WATCH FOR THE FOLLOWING COUNTIES IN
SOUTHEAST MISSISSIPPI...PERRY...WAYNE...GREENE AND GEORGE HAS
BEEN CANCELLED.
Local storm report, Apr 15, 3:13 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
213 AM CST THU APR 15 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 AM    GILBERTOWN                AL   WIND DAMAGE
04/15/99   CHOCTAW                        MANY TREES AND POWER LINES
                                          DOWN.  TREES ON 3 HOUSES.
                                          ROOF AND WINDOW DAMAGE.
                                          NO INJURIES REPORTED.

0125 AM    SILAS                     AL   WIND DAMAGE
04/15/99   CHOCTAW                        TREES AND POWER LINES DOWN
                                          ALONG COUNTY ROAD 21 AND
                                          STATE ROAD 17.  ROADS
                                          BLOCKED.
Special weather statement, Apr 15, 3:50 AM CDT, 57 minutes before
ALZ051>053-150900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
350 AM CDT THU APR 15 1999

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING LOCATIONS
IN SOUTHWEST ALABAMA...

    CHOCTAW...CLARKE...AND WASHINGTON COUNTIES.

THE LINE OF STRONG TO SEVERE STORMS HAS PASSED TO THE EAST AND THE
TORNADO THREAT HAS ENDED FOR THESE COUNTIES.
Special weather statement, Apr 15, 3:50 AM CDT, 57 minutes before
ALZ051>053-150900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
350 AM CDT THU APR 15 1999

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING LOCATIONS
IN SOUTHWEST ALABAMA...

    CHOCTAW...CLARKE...AND WASHINGTON COUNTIES.

THE LINE OF STRONG TO SEVERE STORMS HAS PASSED TO THE EAST AND THE
TORNADO THREAT HAS ENDED FOR THESE COUNTIES.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 12:09 AM CDTSevere Thunderstorm WarningMOBChoctaw66 min
Apr 15, 12:22 AM CDTTornado WarningMOBChoctaw68 min
Apr 15, 1:19 AM CDTTornado WarningMOBClarke71 min
Apr 15, 1:42 AM CDTSevere Thunderstorm WarningMOBWashington78 min
Apr 15, 2:07 AM CDTTornado WarningMOBWilcox68 min
Apr 15, 2:27 AM CDTSevere Thunderstorm WarningMOBClarke78 min
Apr 15, 2:47 AM CDTSevere Thunderstorm WarningMOBMonroe73 min
Apr 15, 3:15 AM CDTSevere Thunderstorm WarningMOBWilcox60 min
Apr 15, 3:28 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh62 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.